Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Newport/Morehead City, NC

August 20, 2012Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Aug 20, 2012, 10:13 AM EDT for Carteret County, North Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2012, 10:13 AM EDT (14:13 UTC)
Expired
Aug 20, 2012, 11:15 AM EDT
In force
62 min
Issued by
NWS Newport/Morehead City, NC

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 35 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 2.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2012-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2012-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

438 
WWUS82 KMHX 201413
SPSMHX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1013 AM EDT MON AUG 20 2012

NCZ093-095-201515-
CARTERET-CRAVEN-
1013 AM EDT MON AUG 20 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS CRAVEN AND CARTERET
COUNTIES THROUGH 1115 AM EDT...

AT 1012 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER 
MOREHEAD CITY...MOVING EAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...NORTH 
RIVER...BEAUFORT...BETTIE...OTWAY...MOREHEAD 
CITY...STRAITS...SMYRNA...WILLISTON...DAVIS...STACY.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3469 7667 3468 7686 3472 7677 3472 7684
      3500 7669 3498 7659 3508 7641 3507 7642
      3495 7645 3498 7634 3504 7636 3499 7620
      3499 7630 3467 7653 3468 7660 3467 7651
      3495 7621 3495 7620 3458 7653
TIME...MOT...LOC 1412Z 272DEG 27KT 3478 7673

$$
DAG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 20, 7:46 AM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 20, 7:46 AM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
746 AM EDT MON AUG 20 2012

.SYNOPSIS...
A SERIES OF LOW PRESSURE AREAS ARE FORECAST TO DEVELOP AND MOVE
NORTHEAST ALONG A STALLED FRONTAL BOUNDARY THROUGH MID WEEK
BRINGING PERIODS OF SHOWERS AND THUNDERSTORMS THROUGH MID WEEK.
HIGH PRESSURE WILL BUILD INTO THE AREA LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 730 AM MON...LONG WAVE UPPER TROUGHING WILL PERSIST ACROSS
THE ERN HALF OF THE CONUS WITH A QUASI-STATIONARY FRONTAL BOUNDARY
STALLED ACROSS ERN NC THROUGH THE NEAR AND SHORT TERM PERIODS. A
STRONG 70-90 KT UPPER JET ALONG THE ERN SEABOARD WILL CONTINUE TO
TRANSPORT ABUNDANT GULF MOISTURE NE ACROSS THE REGION WITH PW'S
CONTINUING AROUND 1.75-2". A SERIES OF WEAK SHORTWAVE HAVE AND
WILL CONTINUE TO MOVE THROUGH THE FLOW ALOFT ENHANCING SHOWERS AND
CONVECTION ACROSS THE REGION. SFC LOW PRES CONTINUES TO LIFT NE
AWAY FROM THE COAST WHILE ANOTHER WEAK SHORTWAVE IS ENHANCING
SHOWERS ACROSS THE REGION THIS MORNING WITH BEST COVERAGE W OF
HIGHWAY 17.

WITH SIGNIFICANT CLOUDS AND AREAS OF RAIN EXPECTED THROUGH THE
MORNING HOURS...MODELS NOT DEVELOPING MUCH INSTABILITY TODAY
WITH LI'S REMAINING AROUND 0 TO -3C AND CAPE REMAINING LESS THAN
1000 J/KG. THIS...ALONG WITH WEAK MID LEVEL LAPSE RATES...AM NOT
ANTICIPATING MUCH OF A SEVERE THREAT TODAY. MODELS DO MOVE DEEPEST
MOISTURE OFFSHORE THIS AFTERNOON WHICH MAY PROVIDE ENOUGH BREAKS
IN THE CLOUDS TO ALLOW FOR SOME SFC HEATING AND IF REALIZED COULD
SEE A FEW STRONG STORMS THIS AFTERNOON WITH ISOLATED DAMAGING
WIND GUSTS POSSIBLE. WITH HIGH PW'S IN PLACE...LOCALLY HEAVY
RAINFALL WILL ALSO REMAIN A THREAT AND WITH THE GROUND ALREADY
SATURATED MAY LEAD TO LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. CLOUDS AND PCPN EXPECTED THROUGH THE MORNING WILL
LIMIT HEATING TODAY AND LOW LEVEL THICKNESSES AROUND 1400 M UNDER
MOSTLY CLOUDY SKIES YIELDS HIGHS MAINLY IN THE L80S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
AS OF 230 AM MON...UPPER LEVEL AND SFC PATTERN REMAINS UNCHANGED
TONIGHT WITH SWLY FLOW ALOFT TRANSPORTING ABUNDANT MOISTURE
ACROSS THE REGION. MODELS INDICATING MAINLY ISOLATED TO SCATTERED
SHOWERS TONIGHT WITH NO REAL SHORTWAVE PROVIDING ADDITIONAL UPPER
LEVEL SUPPORT AND LIMITED INSTABILITY. LIGHT WINDS AND A SATURATED
GROUND MAY ALLOW FOR PATCHY FOG TO DEVELOP AGAIN OVERNIGHT
DEPENDING ON DEGREE OF CLEARING REALIZED. LOWS EXPECTED IN THE
U60S/L70S.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
AS OF 245 AM MONDAY...UNSETTLED WEATHER PATTERN TO LINGER ACROSS
EASTERN NORTH CAROLINA INTO LATE WEEK. DEEP H5 TROUGH WILL
CONTINUE TO OUR WEST TUESDAY WITH DEEP MOISTURE IN PLACE OVER OUR
CWA. WE WILL BE IN THE REAR RIGHT REGION OF AN UPPER-LEVEL JET
STREAK DURING THE DAY TUESDAY WITH MID-LEVEL SHORTWAVE ENERGY
MOVING INTO THE AREA FROM THE SOUTHWEST. THIS WILL LEAD TO LOCALLY
STRONG CONVECTION WITH THE THREAT OF HEAVY RAINFALL POSSIBLE. HAVE
GONE WITH LIKELY POPS TUESDAY INTO TUESDAY EVENING. RAIN COVERAGE
DROPS A BIT ON WEDNESDAY WITH SOME WEAK SUBSIDENCE/NEGATIVE
VORTICITY ADVECTION IN PLACE AS A WEAK FRONT WORKS ITS WAY ACROSS
THE CWA AND OFFSHORE. THERE MAY BE ENOUGH FORCING HOWEVER FOR A
SMALL CHANCE OF SHOWERS AND MAYBE AN EMBEDDED THUNDERSTORM OR TWO.
ANOTHER STRONG SHORTWAVE CROSSES THE AREA ON THURSDAY. WITH A
LIGHT NE FLOW OVER MUCH OF THE CWA...INSTABILITY WILL BE SOMEWHAT
LIMITED. BY FRIDAY...THE AXIS OF THE MID-LEVEL TROUGH STARTS TO
MOVE OFFSHORE...BUT THERE WILL BE ENOUGH MOISTURE AND INSTABILITY
AROUND FOR SCATTERED SHOWERS AND TSTMS. UPPER-LEVEL HEIGHTS START
TO BUILD OVER THE WEEKEND WITH SLIGHTLY COOLER TEMPERATURES AND
LOWER POPS EXPECTED.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
SHORT TERM /THROUGH MONDAY NIGHT/...
AS OF 730 AM MON...LOW ST AND FOG CONTINUE ACROSS PORTIONS OF
THE COASTAL PLAIN...MAINLY W OF A QUASI-STATION FRONTAL BOUNDARY
AND AFFECTING PGV AND ISO WHILE WIDESPREAD SHOWERS WILL CONTINUE
TO LIFT N ACROSS THE COASTAL PLAIN WITH MORE SCATTERED ACROSS ERN
RTES. EXPECT SIMILAR CONDITIONS TO PERSIST THROUGH THE MORNING
HOURS WITH DEEPER MOISTURE LIFTING AWAY FROM THE AREA THIS
AFTERNOON ALLOWING SHOWERS BECOMING MORE WIDELY SCATTERED.
DEPENDING ON DEGREE OF ISOLATION REALIZED THIS AFTERNOON MAY SEE
SCT TSTMS DEVELOP ACROSS THE REGION BUT INSTABILITY IS EXPECTED TO
BE LIMITED. DESCENT MOISTURE FEED CONTINUES TONIGHT BUT LIMITED
FORCING WILL LEAD TO MAINLY ISOL SHOWERS OVERNIGHT. DEPENDING ON
DEGREE OF CLEARING TONIGHT FOG DEVELOPMENT WILL BE POSSIBLE ONCE
AGAIN.

LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 245 AM MONDAY...SHOWER AND THUNDERSTORM ACTIVITY WILL BE
FAIRLY WIDESPREAD ON TUESDAY INTO TUESDAY WITH PERIODS OF MVFR/IFR
CEILINGS AND VSBY LIKELY. SOME IMPROVEMENT FOR WEDNESDAY AS THE
LOW-LEVEL FLOW BECOMES MORE NE/E WITH ONLY A FEW SHOWERS OR TSTMS
EXPECTED. A LITTLE BETTER RAIN COVERAGE IS LIKELY FOR THURSDAY
WITH AGAIN OCCASIONAL REDUCTIONS IN CEILING AND VSBY. BY
FRIDAY...HIGH PRESSURE STARTS TO BUILD EAST WITH MOSTLY VFR
CONDITIONS. AS USUAL...THERE MAY ALSO BE SOME LATE NIGHT AND EARLY
MORNING FOG AND STRATUS THROUGH THE PERIOD...ESPECIALLY FOLLOWING
ANY DAYTIME RAINFALL.

&&

.MARINE...
SHORT TERM /THROUGH MONDAY NIGHT/...
AS OF 230 AM MON...A QUASI-STATIONARY FRONTAL BOUNDARY WILL REMAIN
ACROSS ERN NC THROUGH THE SHORT TERM. A WEAK AREA OF LOW PRES
PRESENTLY LOCATED JUST OFF THE NC/VA BORDER WILL LIFT NE AWAY FROM
THE REGION TODAY. GRADIENTS ARE SLIGHTLY TIGHTER ACROSS THE
PAMLICO SOUND EARLY THIS MORNING WITH OBS INDICATING 15-20
KTS...OTHERWISE WINDS ARE GENERALLY WLY AOB 15 KTS. GRADIENTS
WEAKEN THROUGH THE MORNING AS THE LOW LIFTS NE AWAY FROM THE AREA
AND EXPECT WLY WINDS GENERALLY BLO 15 KTS TODAY...BECOMING N/NWLY
TONIGHT AS THE FRONT IS PROGGED TO BRIEFLY DRIFT TO THE SRN
COASTAL SECTIONS. WAVEWATCH/SWAN IN AGREEMENT WITH SEAS AOB 5 FT
TODAY AND AOB 4 FT TONIGHT IN MAINLY A 6-7 SECOND PREDOMINANT
PERIOD.

LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 245 AM MONDAY...SHOWER AND THUNDERSTORM ACTIVITY WILL BE
FAIRLY WIDESPREAD ON TUESDAY INTO TUESDAY WITH PERIODS OF MVFR/IFR
CEILINGS AND VSBY LIKELY. SOME IMPROVEMENT FOR WEDNESDAY AS THE
LOW-LEVEL FLOW BECOMES MORE NE/E WITH ONLY A FEW SHOWERS OR TSTMS
EXPECTED. A LITTLE BETTER RAIN COVERAGE IS LIKELY FOR THURSDAY
WITH AGAIN OCCASIONAL REDUCTIONS IN CEILING AND VSBY. BY
FRIDAY...HIGH PRESSURE STARTS TO BUILD EAST WITH MOSTLY VFR
CONDITIONS. AS USUAL...THERE MAY ALSO BE SOME LATE NIGHT AND EARLY
MORNING FOG AND STRATUS THROUGH THE PERIOD...ESPECIALLY FOLLOWING
ANY DAYTIME RAINFALL.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...SK
NEAR TERM...SK
SHORT TERM...SK
LONG TERM...CTC
AVIATION...CTC/SK
MARINE...CTC/SK
Hazardous weather outlook, Aug 20, 4:42 AM EDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
442 AM EDT MON AUG 20 2012

NCZ029-044>047-079>081-090>095-098-103-104-210845-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
442 AM EDT MON AUG 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED STRONG SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
EASTERN NORTH CAROLINA THIS AFTERNOON. LOCALLY HEAVY RAIN WILL BE
THE MAIN THREAT BUT THERE IS A VERY SMALL RISK OF AN ISOLATED
DAMAGING WIND GUST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED STRONG SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
EASTERN NORTH CAROLINA TUESDAY AND TO A LESSER EXTENT WEDNESDAY
AND THURSDAY AS A STATIONARY FRONT REMAINS NEAR THE AREA. LOCALLY
HEAVY RAIN REMAINS THE MAIN THREAT IN THE STRONGEST
STORMS...HOWEVER DAMAGING WIND GUSTS WILL BE POSSIBLE AS
WELL...ESPECIALLY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 20, 8:21 AM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
821 AM EDT MON AUG 20 2012

NCZ090-098-201315-
DUPLIN-ONSLOW-
821 AM EDT MON AUG 20 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS DUPLIN AND ONSLOW COUNTIES
THROUGH 915 AM EDT...

AT 821 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTHWEST OF CYPRESS CREEK...OR ABOUT 12 MILES EAST OF WALLACE...
MOVING EAST AT 35 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HAWS RUN...VERONA...
NEW RIVER AIR STATION...JACKSONVILLE...MIDWAY PARK...PINEY GREEN.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3472 7768 3472 7786 3482 7789 3493 7728
      3467 7714 3458 7741 3461 7741 3461 7743
      3457 7742 3452 7759
TIME...MOT...LOC 1221Z 259DEG 31KT 3469 7775

DAG
Special weather statement, Aug 20, 9:12 AM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
912 AM EDT MON AUG 20 2012

NCZ092>095-098-201415-
CARTERET-CRAVEN-JONES-ONSLOW-PAMLICO-
912 AM EDT MON AUG 20 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS PAMLICO...CRAVEN...
ONSLOW...JONES AND CARTERET COUNTIES THROUGH 1015 AM EDT...

AT 911 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PINEY GREEN...MOVING EAST AT 40 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...NEW BERN...CAMP
LEJEUNE...JACKSONVILLE...KUHNS...PELETIER...CAMP BRYAN...NEWPORT...
HAVELOCK...EMERALD ISLE...AND MOREHEAD CITY.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3470 7742 3467 7738 3468 7738 3471 7742
      3501 7738 3519 7665 3506 7661 3497 7678
      3507 7700 3498 7693 3492 7677 3500 7669
      3499 7659 3467 7652 3469 7681 3465 7710
      3467 7737 3464 7743
TIME...MOT...LOC 1311Z 261DEG 34KT 3478 7724

DAG
Special weather statement, Aug 20, 10:13 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1013 AM EDT MON AUG 20 2012

NCZ093-095-201515-
CARTERET-CRAVEN-
1013 AM EDT MON AUG 20 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS CRAVEN AND CARTERET
COUNTIES THROUGH 1115 AM EDT...

AT 1012 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MOREHEAD CITY...MOVING EAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...NORTH
RIVER...BEAUFORT...BETTIE...OTWAY...MOREHEAD
CITY...STRAITS...SMYRNA...WILLISTON...DAVIS...STACY.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3469 7667 3468 7686 3472 7677 3472 7684
      3500 7669 3498 7659 3508 7641 3507 7642
      3495 7645 3498 7634 3504 7636 3499 7620
      3499 7630 3467 7653 3468 7660 3467 7651
      3495 7621 3495 7620 3458 7653
TIME...MOT...LOC 1412Z 272DEG 27KT 3478 7673

DAG

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:21 AM EDTSpecial Weather StatementMHXOnslow54 min
Aug 20, 9:12 AM EDTSpecial Weather StatementMHXPamlico63 min

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.